Hail, Fairfield
- When
- August 20, 3:45 PM EST
- Where
- Fairfield County, Sherman
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.567, -73.500
A slow moving cold front eventually stalled just north of the Lower Hudson Valley on the 20th. Ahead of the cold front, the airmass over the tri-state area and Southern New England was very moist and unstable, with dewpoints in the 70 to 75F range.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A slow moving cold front eventually stalled just north of the Lower Hudson Valley on the 20th. Ahead of the cold front, the airmass over the tri-state area and Southern New England was very moist and unstable, with dewpoints in the 70 to 75F range. Thunderstorms developed along this front during the afternoon hours and moved into the moist and unstable air. Some of the storms became severe, and produced hail and high winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 20, 3:40 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
440 PM EDT FRI AUG 20 2004
.NEAR TERM (REST OF TODAY)...
SEVERE THUNDERSTORM WATCH ISSUED BY SPC CONTINUES FOR
ORANGE...ROCKLAND..WESTCHESTER...PUTNAM...AND FAIRFIELD COUNTIES
UNTIL 700 PM. THE COMBINATION OF WARM TEMPERATURES AND HIGH
DEWPOINTS HAS MADE FOR A VERY UNSTABLE ENVIRONMENT THIS AFTERNOON
WITH MUCAPES OF 3000-5000 J/KG. THE EXISTENCE OF A SURFACE FRONT
OVER WESTERN NY AND PA HAS ALLOWED FOR DEVELOPMENT OF SCATTERED
STRONG TO SEVERE THUNDERSTORMS NORTH OF THE REGION THIS
AFTERNOON...WHICH MAY WORK SOUTH OVER THE AFFECTED AREA THROUGH THE
LATE AFTERNOON AND EARLY EVENING.
&&
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
UPPER TROUGH OVER UPPER GREAT LAKES ROTATING AROUND HUDSON BAY LOW
WILL SWING THROUGH NORTHEAST BY TOMORROW NIGHT. UPPER JET ROUNDING
TROUGH...WITH RIGHT REAR JET DYNAMIC...WILL ALLOW FOR LOW PRESSURE
OVER THE OHIO VALLEY TO DEVELOP FURTHER THIS EVENING AND TRAVEL NE
UP SURFACE COLD FRONT RUNNING NE-SW THROUGH CENTRAL NY AND PA.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER
NORTHWESTERN PORTIONS OF THE REGION TONIGHT AS 40 KT LOW LEVEL JET
INTENSIFIES NORTH OF DEVELOPING SURFACE LOW...ENHANCING LIFT.
EXPECTING GENERALLY 1/2 TO 1 INCH OF RAINFALL WITH THIS CONVECTIVE
ACTIVITY N AND W OF THE CITY OVERNIGHT. THIS ACTIVITY WILL WORK
SOUTHEAST AS UPPER TROUGH CONTINUES TO PUSH EAST. EXPECT TSRA
ACTIVITY TO BECOME LESS INTENSE OVERNIGHT AS THE ATMOSPHERE
STABILIZES WITH LOSS OF DAYTIME HEATING. COLD FRONT WILL SLIDE EAST
OVER LONG ISLAND AND CONNECTICUT BY TOMORROW AFTERNOON...WITH
SECONDARY WAVE DEVELOPMENT SHOWN BY ETA/GFS AS RRJ DYNAMICS PASS
THROUGH THE AREA. THIS SHOULD ALLOW FOR A SECONDARY AREA OF HEAVIER
SHRA EMBEDDED TSRA ACTIVITY TOMORROW AFTERNOON FROM THE CITY EAST.
THIS SECONDARY AREA COULD PRODUCE A GENERAL 1/2 INCH TO 1 INCH OVER
COASTAL AREAS AS PWS RISE TO NEAR 2 INCHES ALONG THE SURFACE
BOUNDARY AND AHEAD OF THE SURFACE WAVE. CONDITIONS DRY OUT TOMORROW
NIGHT AS THE UPPER TROUGH SLIDES OFFSHORE AND THE COLD FRONT PUSHES
OUT TO SEA.
&&
.LONG TERM (SUNDAY THROUGH SATURDAY)...
SHORTWAVE PULLS IN TO CANADIAN MARITIMES ON SUNDAY WITH DRYING
WESTERLY UPPER FLOW AND CANADIAN HIGH PRESSURE MOVES IN AT THE
SURFACE. THIS SHOULD ALLOW FOR A BEAUTIFUL DAY ON SUNDAY WITH MOSTLY
SUNNY SKIES...HIGH TEMPS IN THE UPPER 70S TO AROUND 80 WITH
DEWPOINTS DOWN INTO THE 50S. SHORTWAVE SWINGS THROUGH NEW ENGLAND
MONDAY NIGHT...WITH HIGH PRESSURE SLIDING OFF THE COAST AND A
BACK-DOOR COLD FRONT PUSHING THROUGH THE REGION ON TUESDAY.
TEMPERATURES AND HUMIDITY REBOUND A BIT ON MONDAY AND TUESDAY...BUT
ATMOSPHERE TOO DRY AND DYNAMICS TOO WEAK FOR ANY PRECIP WITH FRONT.
THEREAFTER...UPPER RIDGE BUILDS OVER THE EAST COAST...WITH SURFACE
HIGH PRESSURE BUILDING OFF NEW ENGLAND COAST THROUGH THE END OF THE
WEEK...KEEPING THE REGION DRY. 850 TEMPS SHOULD RISE TO BETWEEN
14-16 C WHICH WOULD SUPPORT DAYTIME TEMPS IN AT LEAST THE MID
80S...BUT AN E/SE LOW-LEVEL FLOW AROUND HIGH PRESSURE SHOULD TEMPER
THIS HEAT EXCEPT OVER FAR WESTERN AREAS. WILL HAVE TO WATCH FOR
COASTAL FOG AND STRATUS DEVELOPMENT DURING THE OVERNIGHT AND
MORNINGS DURING THIS TIME PERIOD. TEMPS MAY HOLD AT SLIGHTLY BELOW
NORMAL LEVELS FOR LONG ISLAND...SOUTHERN CONNECTICUT THROUGH THE END
OF THE WEEK. WEAK SHORTWAVE RIDES ALONG THE PERIPHERY OF RIDGE
THURSDAY INTO FRIDAY...PROVIDING ENOUGH ENERGY TO WARRANT A SLIGHT
CHANCE OF AFTERNOON SHRA/TSRA OVER THE INTERIOR ON THURSDAY AND
ENTIRE REGION ON FRIDAY AS IT WORKS ACROSS THE REGION. SURFACE HIGH
PRESSURE MAY PUSH FAR ENOUGH OFFSHORE BY SATURDAY TO INTRODUCE A
SOUTHERLY FLOW AND WARMER TEMPS ALONG THE COAST.
&&
.AVIATION...WITH THE EXCEPTION OF HAZE RESTRICTED VSBYS...VFR
CONDITIONS GENERALLY THE RULE OF THUMB THIS AFTERNOON. SCATTERED
CONVECTION WILL CONTINUE IN THE VICINITY OF KSWF THROUGH THIS
EVENING WITH THE POTENTIAL FOR ISOLATED LARGE HAIL/DAMAGING WINDS.
A PERSISTENT S/SW FLOW AND VERY HIGH DEW POINT AIR WILL LIKELY
RESULT IN STRATUS FORMATION BETWEEN 07 AND 09Z. MVFR VSBYS EXPECTED
SHORTLY AFTER SUNSET. PRE-FRONTAL SHOWERS AND TSTMS THEN MOVE INTO
THE FORECAST AREA BETWEEN 10Z AND 14Z.
&&
.MARINE...PRESSURE GRADIENT WILL TIGHTEN TONIGHT AS LOW PRESSURE AND
ASSOCIATED COLD FRONT APPROACH THE REGION BRINGING SEAS BACK UP TO
SMALL CRAFT LEVELS ON THE OCEAN. WINDS WILL STIFFEN TO 20 TO 25KT ON
SAT AS THE SYSTEM MOVES NW OF THE AREA. WOULDNT BE SURPRISED TO SEE
OCCASIONAL GUSTS TO AROUND 30KT DURING THE DAY ON THE OCEAN WITH
LOW LEVEL JET OVER THE REGION. BUFKIT STILL SHOWING A WEAK LOW LEVEL
INVERSION WHICH WOULD KEEP HIGHER WINDS FROM MIXING DOWN. COLD FRONT
EXPECTED TO MOVE THROUGH THE AREA SAT EVENING. WINDS WILL BECOME NW
AND FALL BELOW SMALL CRAFT CONDITIONS...BUT THE MODELS ARE
INDICATING A WEAK SFC LOW FORMING OFF THE MID ATLANTIC COAST AND
BECOMING SANDWICHED BETWEEN THE BERMUDA HIGH AND A CANADIAN HIGH
BUILDING IN FROM THE WEST. THIS WILL KEEP A DECENT GRADIENT OVER THE
AREA THROUGH SUN AFTERNOON BEFORE BECOMING ENGULFED IN HIGHER PRES.
SEAS ARE EXPECTED TO REMAIN ABOVE SMALL CRAFT LEVELS THROUGH SUN
MORNING...THEN NO PROBLEMS WITH REGARDS TO WINDS OR SEAS FOR THE
REMAINDER OF THE FORECAST PERIOD.
&&
.HYDROLOGY...
NO WIDESPREAD FLOODING PROBLEMS TONIGHT INTO TOMORROW WITH GENERALLY
1/2 TO 1 INCH OF RAINFALL...BELOW FLASH FLOOD GUIDANCE NUMBERS.
LOCALIZED AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN CONVECTION.
LOCALIZED URBAN AND SMALL STREAM FLOODING POSSIBLE THIS EVENING AND
FIRST PART OF TONIGHT N & W OF THE CITY WITH HEAVY DOWNPOURS FROM
TSTM ACTIVITY...AND THEN TOMORROW FROM THE CITY AND EAST.
THEREAFTER...NO HYDROLOGY PROBLEMS EXPECTED OVER THE NEXT SEVERAL
DAYS.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ROUGH SEAS ON THE OCEAN
ANZ350-353-355..
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 144 PM EDT FRI AUG 20 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-210948- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 449 AM EDT FRI AUG 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT... A SLOWLY APPROACHING FRONT WILL TEAM UP WITH A VERY WARM AND MOIST ATMOSPHERE THIS AFTERNOON. THIS...IN CONJUNCTION WITH MODERATE TO STRONG INSTABILITY WILL CAUSE THE RISK FOR SEVERE THUNDERSTORMS. THIS THREAT WILL BE MOST LIKELY IN THE LOWER HUDSON VALLEY AND SOUTHWEST CONNECTICUT. THE PRIMARY THREAT WILL BE STRONG DAMAGING WINDS WITH THESE STORMS. HEAT AND HUMIDITY WILL COMBINE TO PUSH HEAT INDICES INTO THE MID AND UPPER 90S TODAY IN THE CITY...WITH VALUES IN NORTHEAST NEW JERSEY POSSIBLY REACHING 100. PROPER PRECAUTIONS WILL HAVE TO BE TAKEN TODAY TO AVOID HEAT RELATED PROBLEMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... SMALL CRAFT CONDITIONS ARE EXPECTED ON THE LOCAL WATERS SATURDAY AS STOUT SOUTHERLY WINDS PRECEDE A COLD FRONT. AS THE COLD FRONT CROSSES THE REGION SATURDAY...A COUPLE OF SEVERE THUNDERSTORMS WILL BE POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE ACTIVATED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 122 PM EDT FRI AUG 20 2004 CTZ006>008-NJZ002>004-202300- BERGEN NJ-EASTERN PASSAIC NJ-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-WESTERN PASSAIC NJ- 122 PM EDT FRI AUG 20 2004 ...THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THE EARLY EVENING... A VERY WARM AND MOIST ATMOSPHERE WILL TEAM UP WITH MODERATE TO STRONG INSTABILITY TO CAUSE THE POSSIBILITY OF THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. ANY THUNDERSTORM THAT DEVELOPS THIS AFTERNOON MAY APPROACH SEVERE LEVELS. THE PRIMARY THREAT WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS. A NEARLY STATIONARY FRONT TO THE NORTHWEST OF THE REGION WILL START SAGGING SOUTHWARD. THIS FRONT MAY BEGIN TO ACT AS A TRIGGER TO HELP FIRE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The Brookhaven radar (KOKX), 94 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
2 hail. Local standard time, as filed.
An intense severe thunderstorm produced golfball size hail and very strong wind gusts, which downed several trees, some of which fell on cars and blocked roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2004Every state in 2004This day in weather historyWarnings in Connecticut, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418921, 5418922.